Journal List > Allergy Asthma Respir Dis > v.4(1) > 1059235

Jeong, Ghanh, Lee, Park, Kim, Cho, Moon, and Kwon: Rapid-onset of severe tigecycline-induced coagulopathy in drug reaction with eosinophilia and systemic symptom syndrome

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome—also known as drug-induced hypersensitivity syndrome—is an uncommon disease entity that manifests as fever, skin rash, blood cell abnormalities, lymphadenopathy, and often coagulopathy. Tigecycline is an antibiotic that is selectively used to treat complicated intra-abdominal and soft-tissue infections. Recently, a few cases of tigecycline-induced coagulopathy have been reported. Herein, we report a case of tigecycline-induced coagulopathy in a patient with DRESS syndrome. Both prothrombin time and activated partial thromboplastin time were abruptly exceeded beyond 180 seconds on day 6 of tigecycline treatment and normalized after discontinuation of tigecycline.

Figures and Tables

Fig. 1

Generalized maculopapular rash and petechiae on the lower extremities

aard-4-74-g001
Fig. 2

High-resolution chest computed tomography images showing pulmonary edema (A) and mediastinal lymphadenopathy (B; arrow, mediastinal lymphadenom). DRESS syndrome can manifest interstitial pneumonia and pleural effusion.

aard-4-74-g002
Fig. 3

Skin biopsy showing dermatitis with perivascular lymphocytic and eosinophilic infiltration (H&E, ×400).

aard-4-74-g003
Table 1

Coagulation profiles on select days in the hospital

aard-4-74-i001
Variable Day 1* Day 2 Day 3 Day 4 Day 5 Day 6 Day 7 Day 8 Day 9 Day 10 Day 12 Day 39
PLT ( × 106 µL) 72 45 13 30 18 20 14 22 94 65 38 197
PT (sec) - 13.3 13.5 14.6 14.0 180 13.4 13.0 180 12.4 12.0 10.7
PT (INR) 1.01 1.24 1.26 1.37 1.29 18.88 1.35 1.19 18.80 1.13 1.12 0.97
aPTT (sec) 36.0 47.7 49.3 38.4 41.2 180.0 32.3 31.3 180.0 32.6 28.9 24.2
Fibrinogen (mg/dL) - 171 - 107 87 25 79 70 25 75 93 -
Transfusion PC FFP PC FFP PC PC PC CP
16U 2U 16U 6U 24U 8U 8U 6U
PC PC CP FFP PC
24U 8U 6U 6U 8U
CP CP
6U 6U
Days of tigecycline use 1 2 3 4 5 6 7 8 9 - - -
Days after discontinuation of tigecycline - - - - - - - - - 1 3 30

PLT, platelet; PT, prothrombin time; INR, International normalized ratio; aPTT, activated partial thromboplastin time; PC, platelet concentration; FFP, fresh frozen plasma; CP, cryoprecipitate.

*Day 1 test was done in emergency department and day 2 result was considered as initial result in admission.

Table 2

Comparison of reported cases of tigecycline-induced coagulopathy

aard-4-74-i002
Source Comorbidity Indication for tigecycline Days of tigecycline PT (sec) INR Fibrinogen (mg/dL)
Sabanis et al.4 ESRD SSI 10 120 6.33 297
19 18.8 1.71 42
Pieringer et al.3 ESRD Peritonitis 15 - 1.50 -
35 - 1.76 38
39 - 3.08 30
Rossitto et al.5 LC with AKI Severe septic shock 6 - 2.70 50
7 Indeterminate - 25

PT, prothrombin time; INR, International normalized ratio; ESRD, end stage of renal disease; SSI, surgical site infection; LC, liver cirrhosis; AKI, acute kidney disease.

References

1. Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS syndrome: a literature review. Am J Med. 2011; 124:588–597.
2. Kimmoun A, Dubois E, Perez P, Barbaud A, Levy B. Shock state: an unrecognized and underestimated presentation of drug reaction with eosinophilia and systemic symptoms. Shock. 2013; 40:387–391.
3. Pieringer H, Schmekal B, Biesenbach G, Pohanka E. Severe coagulation disorder with hypofibrinogenemia associated with the use of tigecycline. Ann Hematol. 2010; 89:1063–1064.
4. Sabanis N, Paschou E, Gavriilaki E, Kalaitzoglou A, Vasileiou S. Hypofibrinogenemia induced by tigecycline: a potentially life-threatening coagulation disorder. Infect Dis (Lond). 2015; 47:743–746.
5. Rossitto G, Piano S, Rosi S, Simioni P, Angeli P. Life-threatening coagulopathy and hypofibrinogenaemia induced by tigecycline in a patient with advanced liver cirrhosis. Eur J Gastroenterol Hepatol. 2014; 26:681–684.
6. Zhang Q, Zhou S, Zhou J. Tigecycline treatment causes a decrease in fibrinogen levels. Antimicrob Agents Chemother. 2015; 59:1650–1655.
7. Kardaun SH, Sidoroff A, Valeyrie-Allanore L, Halevy S, Davidovici BB, Mockenhaupt M, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist? Br J Dermatol. 2007; 156:609–611.
8. Richard MA, Fiszenson F, Jreissati M, Jean Pastor MJ, Grob JJ. Cutaneous adverse effects during selective serotonin reuptake inhibitors therapy: 2 cases. Ann Dermatol Venereol. 2001; 128:759–761.
9. Heymann WR. Addressing the role of human herpesviruses 6 and 7 in DRESS. Skinmed. 2014; 12:100–101.
10. Morito H, Ogawa K, Fukumoto T, Kobayashi N, Morii T, Kasai T, et al. Increased ratio of FoxP3+ regulatory T cells/CD3+ T cells in skin lesions in drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms. Clin Exp Dermatol. 2014; 39:284–291.
11. Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: part I. Clinical perspectives. J Am Acad Dermatol. 2013; 68:693.
12. Walsh SA, Creamer D. Drug reaction with eosinophilia and systemic symptoms (DRESS): a clinical update and review of current thinking. Clin Exp Dermatol. 2011; 36:6–11.
13. Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). Semin Cutan Med Surg. 1996; 15:250–257.
14. Kumarasamy KK, Toleman MA, Walsh TR, Bagaria J, Butt F, Balakrishnan R, et al. Emergence of a new antibiotic resistance mechanism in India, Pakistan, and the UK: a molecular, biological, and epidemiological study. Lancet Infect Dis. 2010; 10:597–602.
15. Barberan J, Mensa J, Farinas C, Llinares P, Olaechea P, Palomar M, et al. Recommendations of antimicrobial treatment in patients allergic to beta-lactam antibiotics. Rev Esp Quimioter. 2008; 21:60–82.
16. Bergallo C, Jasovich A, Teglia O, Oliva ME, Lentnek A, de Wouters L, et al. Safety and efficacy of intravenous tigecycline in treatment of community-acquired pneumonia: results from a double-blind randomized phase 3 comparison study with levofloxacin. Diagn Microbiol Infect Dis. 2009; 63:52–61.
17. Morito H, Ogawa K, Kobayashi N, Fukumoto T, Asada H. Drug-induced hypersensitivity syndrome followed by persistent arthritis. J Dermatol. 2012; 39:178–179.